Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 14, NWS Salt Lake City, UT

August 25, 2019Carbon County, Duchesne County, Emery County, Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 25, 2019, 1:31 PM MDT for Carbon County, Duchesne County, Emery County, Utah. It took effect at Aug 26, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2019, 1:31 PM MDT (19:31 UTC)
In effect from
Aug 26, 2019, 12:00 PM MDT
Expired
Aug 26, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Duchesne County, UT, Emery County, UT

The radar

The Grand Junction radar (KGJX), 213 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3242 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS85 KSLC 251931
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
131 PM MDT Sun Aug 25 2019

UTZ482-489-260615-
/O.NEW.KSLC.FW.W.0014.190826T1800Z-190827T0300Z/
/O.CON.KSLC.FW.W.0013.000000T0000Z-190826T0400Z/
Western Uintah Basin-San Rafael Swell-
131 PM MDT Sun Aug 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
482 AND 489... 
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM 
MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 482 AND 489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...West 15 to 25 mph with gusts up to 40 mph through this
  evening. West to northwest winds 10 to 20 mph with gusts up to 
  35 mph will redevelop Monday afternoon and continue into Monday 
  evening. 

* RELATIVE HUMIDITY...As low as 10 percent through this evening.
  Recoveries will be relatively poor tonight. Humidity values 
  will fall to near 12 percent Monday afternoon and evening.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ478>481-260400-
/O.CON.KSLC.FW.W.0013.000000T0000Z-190826T0400Z/
Salt Lake Desert-Wasatch Mountains-Uinta Mountains-
Western Ashley National Forest-
131 PM MDT Sun Aug 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
478...479...480 AND 481...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 
  Uinta Mountains and Fire Weather Zone 481 Western Ashley 
  National Forest.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ483-484-488-260400-
/O.CON.KSLC.FW.W.0013.000000T0000Z-190826T0400Z/
Southern Ashley National Forest-Tavaputs Plateau-
Manti National Forest-
131 PM MDT Sun Aug 25 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
483...484 AND 488...

* AFFECTED AREA...Fire Weather Zone 483 Southern Ashley National 
  Forest...Fire Weather Zone 484 Tavaputs Plateau and Fire Weather
  Zone 488 Manti National Forest.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
4 follow-up statements
047 
WWUS85 KSLC 260357
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
957 PM MDT Sun Aug 25 2019

UTZ482-489-261200-
/O.EXP.KSLC.FW.W.0013.000000T0000Z-190826T0400Z/
/O.CON.KSLC.FW.W.0014.190826T1800Z-190827T0300Z/
Western Uintah Basin-San Rafael Swell-
957 PM MDT Sun Aug 25 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
482 AND 489...
...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482 AND
489...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...West to northwest winds 10 to 20 mph with gusts up to 
  35 mph will redevelop Monday afternoon and continue into Monday 
  evening.

* RELATIVE HUMIDITY...Recoveries will be relatively poor tonight.
  Humidity values will fall to near 12 percent Monday afternoon 
  and evening.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ478>481-260500-
/O.EXP.KSLC.FW.W.0013.000000T0000Z-190826T0400Z/
Salt Lake Desert-Wasatch Mountains-Uinta Mountains-
Western Ashley National Forest-
957 PM MDT Sun Aug 25 2019

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...479...
480 AND 481...

Critical fire weather conditions will improve as expected
overnight.

$$

UTZ483-484-488-260500-
/O.EXP.KSLC.FW.W.0013.000000T0000Z-190826T0400Z/
Southern Ashley National Forest-Tavaputs Plateau-
Manti National Forest-
957 PM MDT Sun Aug 25 2019

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 483...
484 AND 488...

Critical fire weather conditions will improve as expected
overnight.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
149 
WWUS85 KSLC 260912
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
312 AM MDT Mon Aug 26 2019

UTZ482-489-262200-
/O.CON.KSLC.FW.W.0014.190826T1800Z-190827T0300Z/
Western Uintah Basin-San Rafael Swell-
312 AM MDT Mon Aug 26 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 482 AND 489...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...Northwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
498 
WWUS85 KSLC 262132
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
332 PM MDT Mon Aug 26 2019

UTZ482-489-270300-
/O.CON.KSLC.FW.W.0014.000000T0000Z-190827T0300Z/
Western Uintah Basin-San Rafael Swell-
332 PM MDT Mon Aug 26 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482 AND
489...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin and 
  Fire Weather Zone 489 San Rafael Swell.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will have the potential for 
  rapid growth. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ495>498-270615-
/O.NEW.KSLC.FW.A.0004.190828T1800Z-190829T0300Z/
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
332 PM MDT Mon Aug 26 2019

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONES 495...496...497 AND 498...

The National Weather Service in Salt Lake City has issued a Fire
Weather Watch for dry thunderstorms and gusty outflow winds,
which is in effect from Wednesday afternoon through Wednesday
evening.

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains...Fire 
  Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand 
  Staircase.

* IMPACTS...New wildfire starts due to lightning are expected.
  locally strong/gusty outflow winds may contribute to rapidly
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms
  developing in the afternoon through early evening. Little to no
  rainfall is expected.

* OUTFLOW WINDS...Gusty winds exceeding 35 mph near
  thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
000 
WWUS85 KSLC 270305
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
905 PM MDT Mon Aug 26 2019

UTZ482-489-270415-
/O.EXP.KSLC.FW.W.0014.000000T0000Z-190827T0300Z/
Western Uintah Basin-San Rafael Swell-
905 PM MDT Mon Aug 26 2019

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONES 482 AND 489...

Critical fire weather conditions have diminished this evening as
expected.

$$

UTZ495>498-271200-
/O.CON.KSLC.FW.A.0004.190828T1800Z-190829T0300Z/
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
905 PM MDT Mon Aug 26 2019

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 495...496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains...Fire 
  Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand 
  Staircase.

* IMPACTS...New wildfire starts due to lightning are expected. 
  Locally strong/gusty outflow winds may contribute to rapidly 
  spreading fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing in the afternoon through early evening. Little to 
  no rainfall is expected.

* OUTFLOW WINDS...Gusty winds exceeding 35 mph near 
  thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that there is a potential for critical
fire weather conditions. Continue to monitor for the latest
forecasts and for possible Red Flag Warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 25, 4:25 AM MDT, 9 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 4:25 AM MDT, 9 hours 6 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 AM MDT Sun Aug 25 2019

.SYNOPSIS...A couple of weather disturbances moving through the
northern Rockies today will nudge a dry front across northern and
central Utah. Cooler temperatures will follow the front for the
early part of the week. A plume of moisture will make a brief return
midweek.

&&

.SHORT TERM (THROUGH 00Z THURSDAY)...The large scale pattern this
morning consists of a broad ridge centered near 145W with a west-
northwesterly flow aloft extending into Utah. A couple of shortwave
disturbances, one currently over the northern Rockies and another
over the Pacific Northwest, are embedded within a mean trough which
is moving across the northwestern CONUS. Precipitable water values
remain generally in the 0.6-0.75 inch range across most valleys.
Skies are mostly clear this morning with just a few patches of high
clouds drifting through central Utah.

The aforementioned disturbances will push a dry cold front through
northern Utah today, with the front stalling out over central Utah
this evening. Winds will increase on both sides of the front, but
especially across portions of northern Utah and the northeastern
through east-central valleys given a westerly MSLP gradient and 20-
35kt 700mb flow this afternoon. Although afternoon max temperatures
are not expected to change significantly from yesterday's values,
overnight mins tonight and afternoon maxes tomorrow will be
noticeably cooler across northern Utah and southwest Wyoming.

The ridge will shift eastward through the early part of the week and
re-center itself over Arizona by midweek. A southerly flow along the
CA/AZ border and through southern Nevada will draw existing moisture
from over and around the Gulf of California and bring it northward
and into southern Utah by Wednesday. This moisture is expected to
lead to a return of convective activity around midweek.

.LONG TERM (After 00Z Thursday)...By Thursday, the ridge axis is
expected to move back over Utah, resulting in a light and generally
westerly flow aloft. This should cut off the moisture tap, but
moisture lingering over the forecast area will result in some
afternoon/evening convection over the higher terrain for the latter
part of the upcoming work week.

A weak trough moving over the ridge is progged to flatten it
Thursday night into early Friday. Behind the exiting wave, global
models indicate the ridge will reamplify, with the axis moving west
of the forecast area. This orientation of the ridge would dry out
the airmass over the area, resulting in decreasing chances of
convection over the weekend. The influence of the ridge should keep
temperatures near to just above seasonal normals through the long
term period.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout the
day with mostly clear skies. Southeast winds are expected to shift
to the northwest with the passage of a dry cold front between 17Z
and 19Z.

&&

.FIRE WEATHER...A dry cold front will push through northern Utah
today before stalling over central Utah as a trough crosses the
northern Rockies. Winds will increase near the front which, combined
with low humidities in place, will lead to hazardous fire weather
conditions today. Localized areas of gusty winds will continue
tomorrow across portions of eastern Utah which will continue to
produce isolated hazardous fire weather conditions. The cold front
will bring cooler temperatures to northern Utah later today through
Monday. High pressure will then build over the area midweek, but
moisture will increase from the south leading to the return of
thunderstorm activity.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 11 AM to 10 PM MDT Sunday for UTZ478>484-
     488-489.

WY...Red Flag Warning from 10 AM to 8 PM MDT Sunday for WYZ277.

&&

Cheng/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 25, 5:52 AM MDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
552 AM MDT Sun Aug 25 2019

UTZ001>016-019>021-517-518-WYZ021-261300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
552 AM MDT Sun Aug 25 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Fairly widespread critical fire weather conditions are expected
across northern and east-central Utah along with southwest Wyoming
through this evening due to the combination of gusty winds and
low humidity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated critical fire weather conditions will be possible across
mainly northeast through east-central Utah Monday due to a
combination of gusty winds and low humidity.

Moisture will begin to spread back into the area midweek. Showers
and thunderstorms will be possible, and there will be a threat of
strong gusty outflow winds with the initial round of showers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.